Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Birmingham, AL

July 3, 2018Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 3, 2018, 8:42 PM CDT for Russell County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2018, 8:42 PM CDT (01:42 UTC)
Expired
Jul 3, 2018, 9:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 79 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:56 PM CDTTSTM WND DMG3 Ssw Uchee Creek, ALTREES AND LARGE BRANCHES REPORTED DOWN ALONG HWY 18, TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS54 KBMX 040142
SVRBMX
ALC113-040230-
/O.NEW.KBMX.SV.W.0094.180704T0142Z-180704T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
842 PM CDT TUE JUL 3 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southern Russell County in southeastern Alabama...

* Until 930 PM CDT.

* At 842 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Cusseta, moving west at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell
  Activity Center, Hatchechubbe and Fort Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3221 8498 3220 8496 3218 8501 3213 8506
      3209 8505 3206 8506 3207 8511 3206 8519
      3215 8526 3215 8529 3222 8532 3235 8523
      3234 8501 3232 8500 3230 8494 3226 8489
TIME...MOT...LOC 0142Z 094DEG 25KT 3221 8486 

HAIL...0.75IN
WIND...60MPH
 
$$

89^GSatterwhite
3 follow-up statements
069 
WWUS54 KBMX 040148
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
848 PM CDT TUE JUL 3 2018

ALC113-040230-
/O.CON.KBMX.SV.W.0094.000000T0000Z-180704T0230Z/
Russell AL-
848 PM CDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN RUSSELL COUNTY...

At 848 PM CDT, a severe thunderstorm was located 10 miles south of
Fort Benning/lawson Army Air Fld, or 10 miles southwest of Cusseta,
moving west at 30 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell
Activity Center, Hatchechubbe and Fort Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3221 8498 3220 8496 3218 8501 3213 8506
      3209 8505 3206 8506 3207 8511 3206 8519
      3215 8526 3215 8529 3222 8532 3235 8523
      3234 8501 3232 8500 3230 8494 3226 8489
TIME...MOT...LOC 0148Z 094DEG 25KT 3221 8492 

HAIL...0.75IN
WIND...70MPH
 
$$

89^GSatterwhite
440 
WWUS54 KBMX 040200
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
900 PM CDT TUE JUL 3 2018

ALC113-040230-
/O.CON.KBMX.SV.W.0094.000000T0000Z-180704T0230Z/
Russell AL-
900 PM CDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN RUSSELL COUNTY...

At 859 PM CDT, a severe thunderstorm was located 9 miles south of
Fort Benning/lawson Army Air Fld, or 15 miles southwest of Cusseta,
moving west at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell
Activity Center, Hatchechubbe and Fort Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3221 8498 3220 8496 3218 8501 3213 8506
      3209 8505 3206 8506 3207 8511 3206 8519
      3215 8526 3215 8529 3222 8532 3235 8523
      3234 8501 3232 8500 3230 8494 3226 8489
TIME...MOT...LOC 0159Z 094DEG 25KT 3222 8502 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
706 
WWUS54 KBMX 040212
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
912 PM CDT TUE JUL 3 2018

ALC113-040230-
/O.CON.KBMX.SV.W.0094.000000T0000Z-180704T0230Z/
Russell AL-
912 PM CDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN RUSSELL COUNTY...

At 912 PM CDT, a severe thunderstorm was located near Seale, or 16
miles east of Hurtsboro, moving west at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell
Activity Center, Hatchechubbe and Fort Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3221 8498 3220 8496 3218 8501 3213 8506
      3209 8505 3206 8506 3207 8511 3206 8519
      3215 8526 3215 8529 3222 8532 3235 8523
      3234 8501 3232 8500 3230 8494 3226 8489
TIME...MOT...LOC 0212Z 094DEG 25KT 3223 8513 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:52 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 3, 6:52 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
652 PM CDT Tue Jul 3 2018

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Rest of Afternoon through July 4th.

--Typical diurnally-driven showers and t'storms alongside
 summertime mugginess expected--

Spotty showers and storms remain possible through the rest of the
afternoon and into this evening given the existing cumulus field
and a few surface boundaries + outflow from inland-moving coastal
convection from GA/FL. There is also a weakly-organized
thunderstorm complex in East Georgia, and deep easterly flow aided
by an upper low off the GA/FL coastline will assist in some
outflow propagation into East Alabama around mid/late-evening,
where a few shower/storm cells could develop. Most areas will be
rain-free (but muggy), though. Lows overnight will be in the low
70s, a touch warmer in the urban corridors. There may be a few
patches of 'light' fog.

For the 4th of July, the upper low off the Southeast coast will
drift westward, keeping us in a deep easterly flow. Diurnal
convection is expected, with a bit more coverage per global models
and high-res such as the HREF/ARW/NMM. Upper-level flow will be a
bit 'stronger' on Wednesday as the low drifts closer, but bulk
shear values are forecast to top at about 25-knots. Instability
will fall in the 'strong' category, with weak/poor lapse rates.
So, the forecast will call for general summertime storms with
perhaps a couple on the strong side. While a few cells will
probably linger post-sunset, overall coverage is expected to
decrease in time for evening fireworks. Afternoon highs will be in
the low 90s with low 70s dew points holding on. Max heat index
values will be between 100-105 for some locations, but 95-100 for
most.

89^GSatterwhite

.LONG TERM...
Thursday through Monday.

The shearing out upper low will continue to push off to the west
on Thursday. Best rain chances will shift to the far
northern/western counties where the best moisture and possibly a
weak convergence zone will be. Models are trending towards
bringing in some drier air aloft and a less unstable air mass into
at least the east-central counties which could suppress activity
in these areas.

Meanwhile a shortwave trough and potent low pressure system will
be moving across Hudson Bay into northern Quebec, while another
trough amplifies over the eastern Pacific. This will cause the
core of the ridge to retrograde to the western CONUS, with a weak
trough/weakness over the eastern CONUS and northerly flow aloft
over Central Alabama. A cold front will begin to sink southward
into the Ohio Valley Friday, with moisture pooling ahead of it.
This will cause increasing rain chances across our northern
counties Friday afternoon/evening. Will have to keep an eye out
for any MCS development to our north, but at this time mid-level
lapse rates do not appear sufficient for anything too strong. PoPs
were increased for the weekend as the cold front moves into and
stalls over the area with high PWATs. Heavy rainfall may be
possible wherever the cold front stalls. Dry air aloft will try to
push into North Alabama Saturday night/Sunday, but models have
not been consistent regarding if it will make it into our northern
counties or not. The ridge looks to build back to the east by the
beginning of next week, resulting in a return to easterly flow.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

Generally a VFR forecast this period, with a few wrinkles. One
outflow was producing a few showers near BHM and added a VCSH for
the initial few hours. Another larger boundary was located in
southern Georgia and will inch close to TOI before dissipating.
Added a mention of VCSH from 03-06z.

Some mixing took place today and overall moisture was slightly
down from previous days. Easterly flow will bring in several waves
the next few days and shower/storm chances increase enough to
have a small mention as PROB30. There most likely will be some
patchy fog around Central Alabama but should not be widespread
enough for any mention. Will monitor this through the evening
hours for any updates. Otherwise, scattered cumulus and some
convective blowoff around. Winds easterly around 8kts by Wednesday
afternoon.

75

&&

.FIRE WEATHER...

Isolated to scattered showers and storms expected each day this
week. Although, today appears to be the driest, with the least
amount of coverage. Light fog will be possible each morning, but
will depend on the previous day's rainfall. Minimum relative
humidity values stay higher than 50 percent all week. Winds remain
east to southeast at 5 to 10 MPH in the daytime and light
overnight. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  91  70  90  69 /  10  30  20  40  20
Anniston    73  90  71  89  70 /  20  40  20  30  20
Birmingham  74  92  72  90  71 /  10  40  20  30  20
Tuscaloosa  75  94  73  92  72 /  10  40  20  40  20
Calera      73  91  71  89  70 /  10  40  30  20  20
Auburn      72  88  70  87  70 /  30  40  30  20  10
Montgomery  74  93  72  90  71 /  20  40  30  20  10
Troy        72  90  71  88  71 /  30  40  30  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 3, 5:13 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
513 AM CDT Tue Jul 3 2018

ALZ011>015-017>050-041315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
513 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 3, 8:36 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
836 PM CDT TUE JUL 3 2018

ALZ048-040230-
Russell AL-
836 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSSELL COUNTY UNTIL
930 PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cusseta, moving west at 30 mph.

Wind gusts in excess of 40  mph will be possible with this storm.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell
Activity Center and Fort Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3221 8498 3220 8496 3218 8501 3213 8506
      3209 8505 3206 8506 3207 8511 3206 8511
      3206 8519 3210 8522 3235 8523 3234 8501
      3232 8500 3230 8494 3226 8489
TIME...MOT...LOC 0135Z 094DEG 25KT 3223 8477

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:36 PM CDTSpecial Weather StatementBMXRussell54 min
Jul 3, 9:21 PM CDTSpecial Weather StatementBMXRussell39 min
Jul 3, 9:57 PM CDTSpecial Weather StatementBMXMacon33 min
Jul 3, 10:13 PM CDTSpecial Weather StatementBMXMacon47 min
Jul 3, 10:44 PM CDTSpecial Weather StatementBMXElmore46 min
Jul 3, 10:48 PM CDTSpecial Weather StatementBMXPike42 min
Jul 3, 10:58 PM CDTSpecial Weather StatementBMXRussell47 min
Jul 4, 12:59 AM CDTSpecial Weather StatementBMXCherokee46 min
Jul 4, 1:02 AM CDTSpecial Weather StatementBMXClay43 min
Jul 4, 1:22 AM CDTSpecial Weather StatementBMXDeKalb53 min
Jul 4, 1:31 AM CDTSpecial Weather StatementBMXClay44 min
Jul 4, 2:14 AM CDTSpecial Weather StatementBMXTalladega31 min
Jul 4, 2:24 AM CDTSpecial Weather StatementBMXTalladega51 min
Jul 4, 2:48 AM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby42 min
Jul 4, 3:04 AM CDTSpecial Weather StatementBMXBlount, St. Clair41 min
Jul 4, 3:41 AM CDTSpecial Weather StatementBMXBlount49 min
Jul 4, 1:11 PM CDTSpecial Weather StatementBMXShelby34 min
Jul 4, 2:42 PM CDTSpecial Weather StatementBMXTuscaloosa48 min
Jul 4, 2:55 PM CDTSpecial Weather StatementBMXCherokee35 min
Jul 4, 2:59 PM CDTSpecial Weather StatementBMXHale46 min
Jul 4, 3:27 PM CDTSpecial Weather StatementBMXEtowah33 min
Jul 4, 3:54 PM CDTSpecial Weather StatementBMXHale36 min
Jul 4, 3:57 PM CDTSpecial Weather StatementBMXSt. Clair48 min
Jul 4, 4:03 PM CDTSpecial Weather StatementBMXBibb42 min
Jul 4, 4:26 PM CDTSpecial Weather StatementBMXSt. Clair34 min
Jul 4, 4:58 PM CDTSpecial Weather StatementBMXShelby47 min
Jul 4, 5:28 PM CDTSpecial Weather StatementBMXChilton47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.